Oklahoma, 2015

Flood in Oklahoma, December 27 to 31, 2015

December 27 to 31, 2015 · NWS TSA · 1 event in 1 county or zone

A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico. Strong atmospheric lift from the approaching upper level low and a warm front moving across the area, combined with this moisture, resulted in widespread locally heavy rainfall.

Eight to ten inches of rain fell across much of northeastern Oklahoma. This excessive rainfall caused major flooding of the Deep Fork River near Beggs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 27, 5:40 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Dec 27, 5:40 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
540 AM CST SUN DEC 27 2015

.DISCUSSION...

The 12z TAF discussion is included below...

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Many of the TAF sites are starting off in MVFR conditions this
morning. However...the trend should be back toward IFR or below as
the day progresses as the main upper low brings yet another round
of heavier rains. Winds will be quite gusty...especially across NE
OK...where gusts could top 35 kts at times.

Lacy

&&

.PREV DISCUSSION... /ISSUED 429 AM CST SUN DEC 27 2015/

DISCUSSION...
The strong closed low that has been talked about the past week was
located over far Southern New Mexico/Northern Mexico...per latest
water vapor imagery. Latest trends with this low are starting to
show a more easterly direction with it beginning to move into far
West Texas early this morning. Short term guidance indicates that
as the low makes its way across Texas today it should become
negatively tilted for this afternoon and tonight...and then more
vertically stacked as it enters Southeast Oklahoma Monday morning.
During the day Monday...the low is progged to race off to the
northeast and exit Eastern Oklahoma and Northwest Arkansas by
Monday evening.

For today...upper level southerly flow ahead of the closed low will
continue to transport large amounts of Gulf moisture into the CWA.
This will continue widespread...moderate to heavy at times...rain
showers over the region. A wide swath of 3 to 5+ inches of
additional rainfall is forecast through tonight for much of
Eastern Oklahoma and Northwest arkansas. This additional rainfall
on top of multiple inches that have already fallen will continue
dangerous flooding conditions for the CWA...including several
mainstem rivers. Thus...will continue the flash flood watch
through 12z Monday. Temperatures today are expected to not warm
much with highs hovering in the upper 30s near the Kansas border
to the mid/upper 50s near the frontal boundary.

Also today...as the closed low become more negatively tilted and
a cold front becomes nearly stationary over Southeast Oklahoma and
Western Arkansas...thunderstorm chances will continue for much of
the CWA. The greater chances will be near the vicinity of the
frontal boundary and to the south near the low. Instability
remaining near the front...lifting moisture within a sheared
environment will allow for a limited severe weather potential to
be possible for parts of far Southeast Oklahoma...with greater
chances south of the front in Eastern Texas.

Overnight tonight...widespread rain showers will remain over the
region as the closed low reaches the Red River by early Monday
morning. Temperature profiles indicate that the rain overnight
should remain liquid as temps remain just above freezing in
Osage/Pawnee counties to the low 40s in Western Arkansas. As the
low enters into the region...latest model solutions indicate it
becoming vertically stacked and occluded at the surface. A TROWAL
looks to set up over the CWA as warm air aloft begins to get
wrapped up within the stacked low. Warm air advection and some
elevated CAPE within the TROWAL could create an isolated lightning
strike or two over the CWA. Thus...will carry isolated thunder for
the CWA. During the morning hours Monday...the low looks to gain
speed as it lifts northeast...pushing the TROWAL and thunder
chances northward out of the region.

Monday...as the low moves through the region...light rain showers
will remain possible over the CWA with additional rainfall amounts
forecast to be less than a half inch. Some colder air at the
surface could potentially push into parts of Eastern Oklahoma
before the moisture gets shunted east from a dry slot. This could
allow for a light wintry mix/light snow to be possible for parts
of Eastern Oklahoma...mainly west of Highway 75. At this time will
continue to keep any accumulations light as some uncertainty
remains with the amount of cold air interacting with enough
moisture before the low exits the region. All precipitation looks
to taper off from south to north Monday afternoon and exit Monday
evening with the departing low pressure system. In the wake of the
departing low...a cold high pressure looks to filter into the
region with low temps Tuesday morning below the seasonal average.

For the rest of the work week...continued temperatures near/below
the seasonal average look to be possible. A weak shortwave looks
to move across the Plains Tuesday night and Wednesday. This could
bring a slight chance of some light snow to parts of the region
Tuesday night. However...with a lack of moisture...any precip
looks to be light at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  36  38  23 / 100 100  70  10
FSM   55  43  45  29 / 100 100  40   0
MLC   46  38  40  25 / 100 100  50   0
BVO   38  35  37  19 / 100 100  80  10
FYV   46  42  43  26 / 100 100  60  10
BYV   44  41  44  27 / 100 100  70  10
MKO   44  39  42  24 / 100 100  50   0
MIO   40  37  39  23 / 100 100  70  10
F10   42  36  39  24 / 100 100  50   0
HHW   58  39  42  28 / 100 100  40   0

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through late tonight for OKZ049-053>076.

AR...Flash Flood Watch through late tonight for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION...30
Hazardous weather outlook, Dec 27, 5:00 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST SUN DEC 27 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST SUN DEC 27 2015

...MAJOR FLOODING EVENT ONGOING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...EAST OF HIGHWAY 75 AND SOUTH OF I-44.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...CRITICAL.
	AREA...EAST OF HIGHWAY 75 AND SOUTH OF I-44.
	ONSET...ONGOING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...FAR WESTERN OSAGE AND PAWNEE COUNTIES.
	ONSET...EARLY THIS MORNING...THEN AGAIN AFTER 6 PM.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...

A MAJOR FLOOD EVENT IS UNDERWAY ACROSS EASTERN OKLAHOMA AND
WESTERN ARKANSAS. ANOTHER 2 TO 5 INCHES OF RAIN IS FORECAST
TODAY...ADDING TO THE 2 TO 6 INCHES THAT FELL ON SATURDAY. THIS
ADDITIONAL RAIN WILL MAKE THE FLOOD THREAT MORE WIDESPREAD AND
INTENSE TODAY. SEVERAL MAIN STEM RIVERS ARE FORECAST TO MAJOR
FLOOD STAGE...AND COULD POSSIBLY SET RECORDS. THIS IS A DANGEROUS
AND POTENTIALLY LIFE-THREATENING SITUATION.

A LIMITED SEVERE THUNDERSTORM AND ISOLATED TORNADO RISK EXISTS
ACROSS FAR SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS CLOSE TO THE
FRONT. STORM CELLS NEAR THE FRONT MAY EXHIBIT SOME ROTATION...SUCH
AS WHAT HAS OCCURRED EARLY THIS MORNING DOWN IN THE OUACHITA
REGION.

SOME LIGHT ICING IS POSSIBLE ACROSS FAR WESTERN OSAGE AND PAWNEE
COUNTIES THIS MORNING...AND AGAIN TONIGHT. A FEW SLICK SPOTS COULD
DEVELOP ON BRIDGES OR OTHER ELEVATED SURFACES.

WIND GUSTS NEAR 40 MPH WILL CONTINUE THROUGH THE DAY AND INTO THE
NIGHT MAINLY ACROSS NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY THRU SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...

AS THE UPPER LOW LIFTS OUT ACROSS OUR REGION ON MONDAY...ENOUGH
COLD AIR WILL WORK ITS WAY INTO THE REGION TO ALLOW FOR RAIN TO
CHANGE TO SNOW ACROSS WESTERN OSAGE AND PAWNEE COUNTIES BEFORE THE
PRECIP ENDS WITH THE DRY SLOT. AN INCH OR TWO OF SNOW IS FORECAST
FOR THAT AREA. WINDS WILL CONTINUE TO BE STRONG ON MONDAY.

A LIGHT DUSTING OF SNOW IS FORECAST TUESDAY NIGHT INTO WEDNESDAY
ACROSS NORTHEAST OKLAHOMA AS AN UPPER DISTURBANCE MOVES ACROSS.
MOISTURE WILL BE QUITE LIMITED...THUS PRECLUDING A MORE
SUBSTANTIAL THREAT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Local storm report, Dec 27, 8:30 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
830 AM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HEAVY RAIN       1 NNW BELLA VISTA       36.44N 94.24W
12/27/2015  M6.57 INCH       BENTON             AR   PUBLIC

            MEASURED OVER THE PAST 24 HOURS

&&

CKH
Local storm report, Dec 27, 9:12 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
912 AM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      GRAVETTE                36.42N 94.45W
12/26/2015                   BENTON             AR   BROADCAST MEDIA

            SWIFT WATER RESCUE ON LEONARD RANCH ROAD

0845 PM     TSTM WND DMG     SPRINGDALE              36.19N 94.13W
12/26/2015                   WASHINGTON         AR   PUBLIC

            WINDS PUSHED DETACHED GARAGE OFF FOUNDATION, SNAPPED
            TREES, AND MOVED A STOCK TRAILER ABOUT 20 FEET.

0700 AM     HEAVY RAIN       3 ENE TULSA             36.15N 95.87W
12/27/2015  M4.55 INCH       TULSA              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       6 S TULSA               36.05N 95.92W
12/27/2015  M4.57 INCH       TULSA              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       3 SSW BROKEN ARROW      36.01N 95.81W
12/27/2015  M5.69 INCH       TULSA              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       1 SE SALLISAW           35.45N 94.77W
12/27/2015  M3.56 INCH       SEQUOYAH           OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       5 ENE VIAN              35.53N 94.89W
12/27/2015  M4.06 INCH       SEQUOYAH           OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       7 W CLAREMORE           36.31N 95.74W
12/27/2015  M5.30 INCH       ROGERS             OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORHAS.

0700 AM     HEAVY RAIN       5 WSW HULAH             36.90N 96.12W
12/27/2015  M2.03 INCH       OSAGE              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       7 WNW SPERRY            36.34N 96.11W
12/27/2015  M4.18 INCH       OSAGE              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       8 NW SAND SPRINGS       36.22N 96.21W
12/27/2015  M4.23 INCH       OSAGE              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       1 NE MUSKOGEE           35.76N 95.36W
12/27/2015  M7.20 INCH       MUSKOGEE           OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       5 ENE EUFAULA           35.31N 95.50W
12/27/2015  M4.70 INCH       MCINTOSH           OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       9 N WILBURTON           35.05N 95.31W
12/27/2015  M6.16 INCH       LATIMER            OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       3 NNE JAY               36.46N 94.78W
12/27/2015  M5.62 INCH       DELAWARE           OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       9 ESE VINITA            36.59N 95.00W
12/27/2015  M6.01 INCH       CRAIG              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       1 SW DRUMRIGHT          35.98N 96.61W
12/27/2015  M3.55 INCH       CREEK              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       WESTVILLE               35.99N 94.57W
12/27/2015  M5.15 INCH       ADAIR              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       1 N BUNCH               35.70N 94.76W
12/27/2015  M5.64 INCH       ADAIR              OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       4 NNE HARTSHORNE        34.90N 95.53W
12/27/2015  M4.76 INCH       PITTSBURG          OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORHAS.

0700 AM     HEAVY RAIN       KREBS                   34.93N 95.72W
12/27/2015  M4.03 INCH       PITTSBURG          OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

0700 AM     HEAVY RAIN       2 SE PORTER             35.85N 95.50W
12/27/2015  M4.95 INCH       WAGONER            OK   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM.

0700 AM     HEAVY RAIN       1 NNW BELLA VISTA       36.44N 94.24W
12/27/2015  M6.57 INCH       BENTON             AR   PUBLIC

            MEASURED OVER THE PAST 24 HOURS

0700 AM     HEAVY RAIN       5 NNW BROKEN ARROW      36.12N 95.82W
12/27/2015  M4.61 INCH       TULSA              OK   NWS EMPLOYEE

            24 HOUR RAINFALL TOTAL ENDING AT 7AM.

0700 AM     HEAVY RAIN       6 N OCHELATA            36.69N 95.98W
12/27/2015  M3.36 INCH       WASHINGTON         OK   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7AM. COCORAHS.

&&

AEJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okmulgee

When
December 27, 10:15 AM CST to December 31, 11:59 PM CST
Where
Okmulgee County, 4.54 mi W of Beggs to 0.69 mi NNW of Nuyaka
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.720, -96.150

The Deep Fork River near Beggs rose above its flood stage of 18 feet at 10:15 am CST on December 27th. The river crested at 27.46 feet at 5:00 am CST on the 29th, resulting in major flooding. Severe agricultural flooding occurred. Roads north and west of Okmulgee were closed and homes were isolated. Dentonville Road southwest of Beggs was closed. The river remained in flood through the end of the month, finally falling below flood stage at 2:45 am CST on January 4th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614402.